Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Milwaukee, WI

April 18, 2002Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 18, 2002, 7:59 PM CDT for Sauk County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 7:59 PM CDT (00:59 UTC)
Expired
Apr 18, 2002, 9:00 PM CDT
In force
61 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sauk County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 190059
SVRMKE
WIC111-190200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
758 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 900 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF LA VALLE TO 22
  MILES SOUTHWEST OF LIME RIDGE...OR FROM 17 MILES WEST OF REEDSBURG
  TO 8 MILES SOUTHWEST OF RICHLAND CENTER...MOVING NORTHEAST AT 20 
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LA VALLE AT 820 PM CDT.
  LIME RIDGE AT 825 PM CDT.
  REEDSBURG AT 845 PM CDT.
  ROCK SPRINGS AT 855 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4364 9031 4320 9067 4321 9013 4363 8978

ZAJDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 11:20 AM CDT, 8 hours 39 minutes earlier.

Area forecast discussion, Apr 18, 11:20 AM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1120 AM CDT THU APR 18 2002

FORECAST FOCUS IS ON SEVERE POTENTIAL THIS AFTERNOON AHEAD OF
APPROACHING CDFNT.

LINE OF DEVELOPING THUNDERSTORMS JUST AHEAD OF NOSE OF LOW LEVEL
JET.  SOUNDINGS SHOW LOW LEVEL CAP IN PLACE AT THIS MOMENT...BUT
FORECAST SOUNDINGS SHOW CAP TO RAPIDLY DISSIPATE...SO THIS LINE MAY
RAPIDLY INTENSIFY OVER SOUTHCENTRAL WI EARLY THIS AFTERNOON.  CAPES
RISE TO OVER 2000 J/KG.  FLOW IS RATHER UNIDIRECTIONAL NOW...BUT ANY
LAKE BREEZE FRONT WOULD PRODUCE MODERATE HELICITIES...AND EHI VALUES
TO NEAR 3...SO BOUNDAIES WILL NEED TO BE WATCHED CLOSELY. DEW POINTS
ALREADY IN LOWER 60S...WITH MID 60S ALREADY OVER N IL.

MAIN COLD FRONT DOES NOT COME THROUGH SE WI UNTIL AFTER
MIDNIGHT...AND MODELS SHOW WEAK MID LEVEL TROUGH THAT MAY PRODUCE
ANOTHER LINE OF THUNDERSTORMS THIS EVENING.

VERY COOL HIGH PRESSURE BUILDS OVER CWA AFTER EXIT OF CDFNT. QUITE A
CHG AFTER RECENT RECORD HEAT.

.MKX...NONE.

HENTZ

In the hours before

Special weather statement, Apr 18, 4:30 PM CDT, 3 hours 29 minutes before
WIZ046-047-051-052-058>060-064>066-069>072-192231-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 PM CDT THU APR 18 2002

...TORNADO WATCH NUMBER 110 IN EFFECT UNTIL 8 PM CDT FOR SOUTH CENTRAL
AND SOUTHEAST WISCONSIN...

AT 430 PM CDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM MONTELLO
TO PORTAGE...TO MOUNT HOREB...TO MONROE. THE STORMS ARE MOVING TO THE
EAST AT 35 MPH AND WILL AFFECT THE REMAINDER OF SOUTH CENTRAL WISCONSIN
BY 530 PM CDT. THE STORMS WILL ENTER SOUTHEAST WISCONSIN AFTER 530
PM CDT. THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING LARGE
HAIL.

GD
Special weather statement, Apr 18, 5:15 PM CDT, 2 hours 44 minutes before
WIZ047-051-052-056-058>060-062>067-070>072-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
515 PM CDT THU APR 18 2002

...TORNADO WATCH NUMBER 110 IN EFFECT FOR ALL OF SOUTH CENTRAL AND
SOUTHEAST WISCONSIN UNTIL 8 PM CDT...

AT 514 PM CDT...NUMEROUS SEVERE THUNDERSTORMS WERE LOCATED OVER
SOUTH CENTRAL WISCONSIN. NUMEROUS STRONG THUNDERSTORMS WERE OVER
SOUTHEAST WISCONSIN. THE SEVERE STORMS HAVE HAD A HISTORY OF
PRODUCING LARGE DAMAGING HAIL. THE STRONG STORMS HAVE HAD A HISTORY
OF PRODUCING MARBLE SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH.

PERSONS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN
VIGILANT AND BE PREPARED TO SEEK STURDY SHELTER SHOULD THREATENING
WEATHER APPROACH.

GD
Local storm report, Apr 18, 5:30 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
530 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    MERRIMAC                  WI   1.75 INCH HAIL
04/18/02   SAUK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0453 PM    ENDEAVOR                  WI   .75 INCH HAIL
04/18/02   MARQUETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0510 PM    1 SW MADISON              WI   1 INCH HAIL
04/18/02   DANE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 18, 5:49 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
549 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    MADISON                   WI   .75 INCH HAIL
04/18/02   DANE                           REPORTED BY STORM
                                          SPOTTER.

0529 PM    MADISON                   WI   .75 INCH HAIL
04/18/02   DANE                           REPORTED BY STORM
                                          SPOTTER.

0530 PM    MADISON                   WI   .88 INCH HAIL
04/18/02   DANE                           REPORTED BY STORM
                                          SPOTTER.

0534 PM    BERLIN                    WI   .75 INCH HAIL
04/18/02   GREEN LAKE                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0535 PM    MONONA                    WI   .75 INCH HAIL
04/18/02   DANE                           REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Apr 18, 6:25 PM CDT, 1 hour 34 minutes before
WIZ046-047-051-052-056>060-062-066>068-071-072-190115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
625 PM CDT THU APR 18 2002

...TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN
UNTIL 8 PM CDT...

AT 624 PM CDT...NUMEROUS STRONG TO SEVERE THUNDERSTORMS CONTINUED
TO AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN AND A SMALL
PORTION OF
SOUTH CENTRAL WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY
OF PRODUCING LARGE DAMAGING HAIL AND GUSTY WINDS OF 40 TO 50 MPH.

MORE THUNDERSTORMS WERE OVER NORTHEAST IOWA MOVING EAST. THESE
STORMS WILL AFFECT SOUTH CENTRAL WISCONSIN BY 8 PM CDT. THE STORMS
ARE MOVING EAST AT 35 MPH.

PERSONS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN
ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM
WINDOWS IF THREATENING WEATHER APPROACHES.

GD
Special weather statement, Apr 18, 7:35 PM CDT, 24 minutes before
WIZ046-047-051-052-056>059-062-065>067-070-071-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
735 PM CDT THU APR 18 2002

...TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN
UNTIL 8 PM CDT...

AT 730 PM CDT...STRONG TO SEVERE THUNDERSTORMS CONTINUED OVER THE SOUTH
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. SOME OF THESE STORMS
HAVE HAD A HISTORY OF LARGE DAMAGING HAIL AND WIND GUSTS TO 60 MPH.

MORE THUNDERSTORMS WERE APPROACHING SOUTHWEST WISCONSIN FROM
NORTHEAST IOWA. THESE STORMS WILL ENTER SOUTH CENTRAL WISCONSIN
AFTER 830 PM CDT.

PERSONS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN
ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM
WINDOWS IF THREATENING WEATHER APPROACHES.

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:18 PM CDTSevere Thunderstorm WarningMKXKenosha42 min
Apr 18, 7:21 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson39 min
Apr 18, 7:28 PM CDTSevere Thunderstorm WarningMKXRock62 min
Apr 18, 7:29 PM CDTSpecial Marine WarningMKX61 min
Apr 18, 7:29 PM CDTSpecial Marine WarningMKX61 min
Apr 18, 8:10 PM CDTSevere Thunderstorm WarningMKXIowa65 min
Apr 18, 8:30 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette60 min
Apr 18, 8:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 8:34 PM CDTSpecial Marine WarningMKX56 min
Apr 18, 8:37 PM CDTSevere Thunderstorm WarningMKXDane68 min
Apr 18, 8:41 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan64 min
Apr 18, 8:44 PM CDTSevere Thunderstorm WarningMKXColumbia61 min
Apr 18, 8:50 PM CDTSpecial Marine WarningMKX100 min
Apr 18, 8:50 PM CDTSpecial Marine WarningMKX100 min
Apr 18, 8:57 PM CDTSevere Thunderstorm WarningMKXSauk33 min
Apr 18, 9:16 PM CDTSevere Thunderstorm WarningMKXJefferson74 min
Apr 18, 9:26 PM CDTSevere Thunderstorm WarningMKXDodge64 min
Apr 18, 9:36 PM CDTSevere Thunderstorm WarningMKXGreen54 min
Apr 18, 9:43 PM CDTSevere Thunderstorm WarningMKXFond du Lac32 min
Apr 18, 9:44 PM CDTSevere Thunderstorm WarningMKXDane, Rock61 min
Apr 18, 9:45 PM CDTSpecial Marine WarningMKX2 hr
Apr 18, 9:45 PM CDTSpecial Marine WarningMKX2 hr
Apr 18, 9:48 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan, Washington57 min
Apr 18, 10:04 PM CDTSpecial Marine WarningMKX116 min
Apr 18, 10:04 PM CDTSpecial Marine WarningMKX116 min
Apr 18, 10:20 PM CDTSevere Thunderstorm WarningMKXWalworth55 min
Apr 18, 10:53 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine37 min
Apr 18, 11:24 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette, Sauk16 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.